Indiana, 2024

Hail and Damaging Winds in Indiana, April 17, 2024

April 17, 2024 · NWS IWX · 6 events in 5 counties and zones

A low pressure system traversed the Northern Plains into the Great Lakes region pushing a warm front into Michigan allowing a cold front to sweep through the area. With the warm sector overhead, this allowed for optimal moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A low pressure system traversed the Northern Plains into the Great Lakes region pushing a warm front into Michigan allowing a cold front to sweep through the area. With the warm sector overhead, this allowed for optimal moisture. Storms developed across parts of the area, with a few producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 17, 8:52 AM EST, 56 minutes earlier. Its key messages:

  • Isolated storms may redevelop this afternoon with large hail and damaging winds possible east of I-69.
  • Showers and thunderstorms Thursday night.
  • Cool and dry this weekend with highs mostly in the 50s and lows in the 30s. Frost possible.
Area forecast discussion, Apr 17, 8:52 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
952 AM EDT Wed Apr 17 2024

.KEY MESSAGES...

- Isolated storms may redevelop this afternoon with large hail and
  damaging winds possible east of I-69.

- Showers and thunderstorms Thursday night.

- Cool and dry this weekend with highs mostly in the 50s and lows in
  the 30s. Frost possible.

&&

.UPDATE...
Issued at 951 AM EDT Wed Apr 17 2024

Some destablization continues across western Indiana in advance
of the approaching front. SBCAPE of around 1000 J/KG is in place
already in an uncapped environment. Showers and storms have been
slowly expanding in northwestern Indiana and should continue to
do so over the next several hours. While higher confidence in
severe weather still remains along and east of I-69 we will
need to watch storms west of I-69 given a lack of mixing out of
the 60 dewpoints that was suggested.

&&

.DISCUSSION...
Issued at 333 AM EDT Wed Apr 17 2024

A pair of upper level systems will bring 2 rounds of showers and
scattered storms to the area today. The initial round was ongoing in
an zone of isentropic lift per 305K GFS surface moving across
northern Indiana and far southern Lower Michigan at this time. SPC
mesoanalysis indicated virtually no instability. South Bend picked
up a quick >0.10" in less then 1 hour. Given the lack of shear and
no instability, do not expect any severe weather from these showers
and storms. However, the 2nd upper level system approaching from the
west will be accompanied by an occluding front. Several parameters
support the chance for severe weather, especially large hail and
damaging winds east of I-69. Bulk shear (0-6km) was already >
70kts from St Louis to Chicago per SPC mesoanalysis. Made some
major updates to lower shower/storm coverage per HRRR. The
latest HRRR favors VERY limited storm coverage today.

Otherwise, one last system will move across the area Thursday
night before cooler air and drier weather arrives for the
weekend. Severe storms should stay southwest and south of the
area given the surface low track. Rainfall amounts should be up
to half an inch and should not have major impacts on renewal of
recent flooding. At this time, frost is likely Saturday night
and Sunday night. The best chances for freezing temperatures are
near and north of the Michigan border.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 605 AM EDT Wed Apr 17 2024

Cutoff occlusion over sw MN will wobble east through the nrn lakes
today as downstream warm sector pinches off in time.
Decaying/residual low level moisture plume spreading into wrn zones
attm and supporting brief MVFR cigs near term. Any renewed
shower/storm development ahead of weakening sfc cold front will be
isolated/brief at best from late morning (west) into mid aftn (east)
as successive guidance continues to down trend. Primary aviation
issue remains with strong gradient srly gusts this morning veering
to wrly this aftn with gusts to 35kts likely.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 AM EDT Thursday for LMZ043-046.

&&

UPDATE...Fisher
DISCUSSION...Skipper
AVIATION...T
Hazardous weather outlook, Apr 17, 3:48 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
448 AM EDT Wed Apr 17 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-180900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
448 AM EDT Wed Apr 17 2024 /348 AM CDT Wed Apr 17 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms this afternoon may be strong to severe with a
threat of hail and damaging winds mainly east of I-69.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms with large hail are possible
south of Highway 30 Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-180900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
448 AM EDT Wed Apr 17 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

The radar

The Northern Indiana radar (KIWX), 55 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
April 17, 9:48 AM EST to 9:49 AM EST
Where
St. Joseph County, 1.55 mi E of South Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.670, -86.220

The public reported a one foot diameter tree limb was blown down. Several smaller limbs were also blown down. A anchored pool was blown into a nearby fence.

Hail, Blackford

When
April 17, 11:39 AM EST to 11:40 AM EST
Where
Blackford County, 1.72 mi ENE of Shamrock Lakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -85.400

Hail, Blackford

When
April 17, 11:47 AM EST to 11:48 AM EST
Where
Blackford County, Hartford City
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -85.370

The public submitted several pictures and reports of hail up to at least the size of quarters in and around Hartford City.

Thunderstorm Wind, Jay

When
April 17, 11:55 AM EST to 11:56 AM EST
Where
Jay County, 0.69 mi S of Pennville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.490, -85.150

Emergency management surveyed damage at a residence in the 6000 block of N SR 1. A large area of shingles was blown off the west facing side of a home and dropped on the northeast side of the home. An older hog barn suffered extensive roof damage.

Thunderstorm Wind, Wells

When
April 17, 12:15 PM EST to 12:16 PM EST
Where
Wells County, 0.69 mi N of Poneto
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.660, -85.220

Several large tree branches were blown down.

Thunderstorm Wind, Adams

When
April 17, 12:18 PM EST to 12:19 PM EST
Where
Adams County, 0.87 mi SW of Monroe
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.740, -84.940

A trained spotter reported one pole down and another damaged, as well as a couple large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167169, 1167167, 1167168, 1167170, 1167172, 1167171.